Skip to main content

Started taking the pill, but then stopped because my period did not show up. What do I do?

Share |
Anonymous asks:

I started taking birth control pills because of my severe menstrual cramps and how sick I get because of them. I was supposed to get my period on the 24th, and I felt a little sick, so I took the first pill. But I never got my period. I took the pill at the same time for the next 5 days and still nothing. So then I stopped taking it. It has been 4 days now since I stopped taking the pill and I still haven't gotten my period. What's wrong? Is this normal? What should I do?

Sarah replies:

It sounds like you've got your body pretty confused here!

Let's talk a little bit about how the pill works, because that may clear things up a little bit. Birth control pills are essentially doses of synthetic hormones. What this does is sort of re-order the way your body is functioning with regard to certain hormones. When you started taking the pill, your body was getting those extra hormones and was working to adapt to that. Then when you stopped taking the pill, the levels of hormones you were getting dropped off suddenly. So your body was probably pretty confused. It's hard to tell what may happen in regards to your period this cycle because of that.

You've got two options at this point:

  • You can wait it out until your period actually starts and then start taking the pill.
  • Or, you can start taking a new pack of pills right now.

You may want to call your doctor or health care provider for specific advice about your situation.

Please note though that no matter which option you choose you need to throw out the pack of pills you took the 5 from and start a new pack. If you'd like, you can toss your current pack into a drawer and save it so that if you accidentally lose a pill from a pack later, you can replace it with one from this pack (depending upon the type of pill you are on, you may need to be careful about this and only replace with pills that are from the same week/are the same color/etc.). Either way, since you've already taken some pills from the pack, you can't continue to use it on your new cycle. Each cycle is designed to have 21 active pills first (those with hormones) and then 7 inactive/placebo pills (or 7 days where you do not take a pill). So if you start taking your old pack now, with some pills missing but where you've taken a 5 day break at an odd point, you're just going to confuse your body even more.

You should also probably expect to have some oddness for the next few cycles. For any woman starting to use hormonal birth control, the first few cycles can be a bit weird. However, since you've already had some starting and stopping already, you will probably be even more likely to have side effects like spotting, etc.

written 29 Sep 2007 . updated 18 Jan 2009

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.